Dr. Bray Links

Tuesday, December 20, 2016

Common Analgesics May Increase Risk for Hearing Loss



Prolonged use of nonsteroidal anti-inflammatory drugs (NSAIDs) or acetaminophen modestly increases the risk for hearing loss in older women, a prospective analysis of data from the Nurses' Health Study (NHS) I has found. A similar relationship was not seen with aspirin.

The effect may not be large, but "given the high prevalence of analgesic use, a small increase in risk could have important public health implications," Brian Min-Hann Lin, MD, from the Channing Division of Network Medicine, Brigham and Women's Hospital, Boston, Massachusetts, and colleagues write. "If this is a causal relation, it suggests that a substantial proportion of hearing loss attributable to use of analgesics is potentially preventable."

The researchers report their findings December 14 in the American Journal of Epidemiology.

Aspirin, NSAIDs and acetaminophen are the most commonly used drugs in the United States, but there is evidence that they may be ototoxic, especially in high doses, the authors explain.

http://www.medscape.com/viewarticle/873487

No comments:

Post a Comment